Wisconsin, 2013

Winter Storm and Flooding in Wisconsin, March 10 to 11, 2013

March 10 to 11, 2013 · NWS ARX · 8 events in 7 counties and zones

One person was killed in a car accident after the driver lost control on snow and ice covered roads near Viroqua (Vernon County) on the morning of the March 11th. Almost a foot of heavy wet snow fell on parts of western Wisconsin from a winter storm on March 10th and 11th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed in a car accident after the driver lost control on snow and ice covered roads near Viroqua (Vernon County) on the morning of the March 11th. Almost a foot of heavy wet snow fell on parts of western Wisconsin from a winter storm on March 10th and 11th. The storm responsible for this snow moved northeast from the Kansas City region to Lake Michigan. Along with the snow, the system also produced northwest winds of 15 to 20 mph that created some drifting of the snow. Numerous schools were either closed or utilized a two hour delay on the 11th. Snowfall amounts of 4 to 10 inches were common and the highest reported total was 10 inches in Longwood (Clark County). Around 600 customers across Buffalo and Trempealeau Counties lost power because of the storm from the late evening of the 10th through the morning of the 11th. Ahead of the snowfall, the storm produced up to 1.5 inches of rain with temperatures in the upper 30s. This produced abundant run off from the rain and melting snow that was not able to penetrate into the ground due to frost depths up to 3 feet. The run off flooded basements and caused numerous roads to be covered with standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 11:41 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 9, 11:41 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CST SAT MAR 9 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY
245 PM CST SAT MAR 9 2013

ANOTHER EARLY SPRING SNOW STORM IS TAKING AIM ON THE REGION FOR LATE
SUN/SUNDAY NIGHT.

AN UPPER LEVEL LOW...CURRENTLY CHURNING EAST OUT OF THE DESERT
SOUTHWEST PER LATEST WATERVAPOR SATELLITE IMAGERY...WILL DRIVE OVER
THE SOUTHERN PLAINS AND THEN TRACK NORTHEAST TO ACROSS NORTHERN IL
BETWEEN 00-06Z MONDAY. HEFTY AMOUNT OF QG CONVERGENCE NORTH OF THE
SFC LOW...APPRECIABLE ISENTROPIC UPGLIDE ON THE 280-295 K SFCS...AND
SLOPING FRONTOGENETIC RESPONSE EVIDENCED IN NORTHWEST-SOUTHEAST
RUNNING X-SECTIONS. TO TOP IT OFF...LITERALLY...A 300 MB JET STREAK
WILL BE PUSHING THIS STORM SYSTEM ALONG...ENHANCING THE LIFT IN THE
DEFORMATION REGION OF THE STORM IN THE LEFT EXIT REGION OF THE JET.
FOR THE LOCAL FORECAST AREA...ALL THIS LIFT IS MAXIMIZED BETWEEN
00-12Z MONDAY. BUFKIT SOUNDINGS AND X-SECTIONS INDICATE DEEP ENOUGH
SATURATION FOR THE BRUNT OF LIFT TO WORK ON...WITH ICE IN THE
CLOUD...SUCH THAT SNOW WOULD BE THE MAIN PCPN TYPE.

FAIRLY QUICK MOVING STORM SYSTEM...BUT LOOKS TO PACK A STRONG PUNCH.
SIGNIFICANT SNOW ACCUMULATIONS LOOK LIKELY. WHERE THESE FALL IS
UNCERTAIN THOUGH. GFS TRENDS MORE NORTH WHILE NAM IS MORE SOUTH. EC
SORT OF INBETWEEN...AND FAVORING THAT TRACK FOR NOW. CURRENT
SCENARIO WOULD LAY DOWN A 6 TO 8 INCH SWATH ROUGHLY ALONG A
WISCONSIN RAPIDS WI TO WATERLOO IA LINE. AGAIN THOUGH...THIS COULD
SHIFT A BIT NORTH AS RECENT MODEL TRENDS HAVE FAVORED A BIT MORE
NORTHWEST PUSH WITH THE STORM. SO...WITH THAT IN MIND...WILL ISSUE A
WINTER STORM WATCH FOR THE ENTIRE FORECAST AREA. NOT EVERYONE WILL
GET THE HIGHER AMOUNTS...BUT AT LEAST 3-4 INCHES LOOKS LIKE A SAFE
BET AT THIS TIME. WARNINGS/ADVISORIES WILL LIKELY BE ISSUED EARLY ON
SUNDAY...WITH HOPEFULLY MORE CLARITY IN WHERE THE HEAVY SNOW BAND
WILL FALL.

PRIOR TO THIS STORM...WE HAVE RAIN AND POSSIBLY SOME FREEZING PCPN
TO CONTEND WITH TONIGHT INTO SUNDAY. INVERTED TROUGH...UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT ALL HAVING A HAND
IN THE PCPN TONIGHT. TEMPERATURE/SATURATION PROFILE SUPPORTS RAIN
FOR THE MOST PART. HOWEVER...TOWARD 12Z BUFKIT SOUNDINGS VIA THE
NAM/GFS SHOW SOME LOSS OF ICE IN THE CLOUD...BEHIND THE TROUGH WHICH
MAKES ITS WAY TO EASTERN WI BY 12Z SUN. TEMPERATURES ALSO FALLING
OFF BY THIS TIME. IF THERE WAS ICE IN THE CLOUD IT WOULD BE SNOW.
WITHOUT IT...FREEZING RAIN IS MORE LIKELY. THIS THREAT WILL LIKELY
STAY WEST OF A NEW HAMPTON IA TO NEILLSVILLE WI LINE...AND HOLD TO
THE EARLY/MID MORNING HOURS. NOT EXPECTING MUCH ACCUMULATION AT THIS
TIME...BUT IF THIS CHANGES...AN ADVISORY MIGHT BE NECESSARY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
230 PM CST SAT MAR 9 2013

GFS/ECMWF FAVOR NORTHWEST FLOW A LOFT GRADUALLY TRANSITIONING TO
MORE RIDGING AS WE MOVE INTO THE WEEKEND. TEMPERATURES LOOK TO HOVER
AROUND THE SEASONABLE NORMALS. BOTH MODELS BRING A COUPLE SHORTWAVES
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...BUT HAVE SOME
DIFFERENCES IN TIMING. THE FIRST WAVE WILL SPIN ACROSS THE REGION
WED/WED NIGHT ACCORDING TO THE EC...WHILE THE GFS HOLDS OFF UNTIL
THU. THE GFS IS THEN A LITTLE QUICKER WITH SYSTEM DROPPING SOUTHEAST
ACROSS THE REGION FRI NIGHT...WITH THE EC ABOUT 6-12 HOURS BEHIND
IT. NOT ENOUGH CONFIDENCE TO LEAN TOWARD ONE SOLUTION OR THE
OTHER...SO WILL STICK WITH THE BLEND FOR NOW.

&&

.AVIATION...SUNDAY AND SUNDAY NIGHT
1141 PM CST SAT MAR 9 2013

LIFR CONDITIONS QUITE PREVALENT OVERNIGHT AHEAD OF APPROACHING
FRONT. OCCASIONAL CHANGE BACK TO IFR WHEN POCKETS OF RAIN FALL BUT
CONDITIONS NOT EXPECTED TO IMPROVE MUCH UNTIL FRONT PASSES THROUGH
AREA OVER THE NEXT 6-8 HOURS.

DURING DAY NORTH WINDS SHOULD IMPROVE CONDITIONS BUT UNSURE HOW MUCH
PRECIPITATION WILL BE RIDING ALONG AND BEHIND FRONT. GENERAL MVFR
CONDITIONS COULD PREVAIL FOR A TIME...BUT AS UPPER LOW FINALLY
BEGINS EXIT AND BRINGS BETTER DYNAMICS AND DEEP Q-G FORCING...
LOOK FOR SNOW TO BREAKOUT THAT WILL ONCE AGAIN BRING IFR TO LIFR
CONDITIONS SUNDAY EVENING...LASTING THROUGH MONDAY MORNING IN A LOT
OF AREAS.

&&

.HYDROLOGY...TONIGHT THROUGH SUNDAY
245 PM CST SAT MAR 9 2013

RAIN WILL CONTINUE TO FALL ACROSS A RELATIVELY DEEP EARLY MARCH SNOW
PACK TONIGHT...WITH MUCH OF THIS GETTING ABSORBED BY THE SNOW.
EXPECTING ANOTHER 1/3 TO 3/4 OF AN INCH TONIGHT. HOWEVER...IF
RAINFALL BECOMES HEAVIER OR MORE SNOWMELT OCCURS THAN
ANTICIPATED...RUNOFF MAY BECOME AN ISSUE...ESPECIALLY SINCE THE TOP
LAYER OF GROUND IS SOLID WITH CONCRETE FROST. SEE THE LATEST
HYDROLOGIC OUTLOOK PRODUCT FOR FURTHER DETAILS REGARDING THE
POTENTIAL FOR FLOODING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
1141 PM CST SAT MAR 9 2013

WI...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
     FOR WIZ017-029-032>034-041>044-053>055-061.

MN...DENSE FOG ADVISORY THROUGH 09Z SUNDAY FOR MNZ086-087-094-095.
     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY
     AFTERNOON FOR MNZ079-086>088-094>096.

IA...DENSE FOG ADVISORY THROUGH 09Z SUNDAY FOR IAZ008-009-018.
     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY
     AFTERNOON FOR IAZ008>011-018-019-029-030.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....SHEA
HYDROLOGY....RIECK
Hazardous weather outlook, Mar 9, 2:46 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
246 PM CST SAT MAR 9 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
246 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE COMBINATION OF RAINFALL AND SNOW MELT TONIGHT INTO SUNDAY COULD
RESULT IN SOME LOCALIZED FLOODING. FOR MORE INFORMATION...PLEASE SEE
OUR HYDROLOGIC OUTLOOK. THE EXTREMELY MOIST LOWER LEVELS OF THE
ATMOSPHERE COULD ALSO LEAD TO SOME LOCALIZED DENSE FOG AS WELL.

SOME FREEZING RAIN MAY BE SEEN TOWARD MORNING ACROSS PORTIONS OF
SOUTHEAST MINNESOTA AS TEMPERATURES COOL TO AROUND 32 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY MORNING...LOOK FOR A MIX OF RAIN...FREEZING RAIN...
AND SNOW ACROSS THE AREA. THIS PRECIPITATION IS THEN EXPECTED TO
CHANGE OVER TO ALL SNOW BY SUNDAY EVENING AND CONTINUE THROUGH MONDAY
MORNING. SNOW ACCUMULATIONS COULD REACH 4 TO 8 INCH RANGE
BY THE TIME THE SNOW TAPERS OFF MONDAY AFTERNOON. AS A RESULT...A
WINTER STORM WATCH IS IN EFFECT FROM 6 PM SUNDAY THROUGH NOON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION AND ANY FLOODING REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR HAS BEEN SCHEDULED FOR 2 PM SUNDAY AFTERNOON.

DAS

In the hours before

Local storm report, Mar 9, 8:44 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CST SAT MAR 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       7 ESE STRAWBERRY POINT  42.65N 91.40W
03/09/2013  M0.80 INCH       CLAYTON            IA   PUBLIC

            HEAVY RAIN DURATION 24 HOURS

0749 PM     HEAVY RAIN       7 NW FERRYVILLE         43.41N 91.19W
03/09/2013  M0.40 INCH       CRAWFORD           WI   PUBLIC

            PONDING WATER HEAVY RAIN DURATION 24 HOURS

0640 PM     HEAVY RAIN       6 NE CASTLE ROCK        43.10N 90.44W
03/09/2013  M0.28 INCH       GRANT              WI   PUBLIC

            HEAVY RAIN DURATION 24 HOURS

&&

IRIS SYSTEM
Local storm report, Mar 9, 11:19 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1119 PM CST SAT MAR 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HEAVY RAIN       2 NE BERNE              44.18N 92.75W
03/09/2013  M0.81 INCH       DODGE              MN   PUBLIC

            HEAVY RAIN DURATION 24 HOURS

&&

IRIS SYSTEM
Special weather statement, Mar 10, 12:25 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CST SUN MAR 10 2013

IAZ010-011-019-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-
053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1225 AM CST SUN MAR 10 2013

...AREAS OF DENSE FOG OVERNIGHT...

FOG WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS IN SOME
LOCATIONS OVERNIGHT.
&&
BE ON THE LOOKOUT FOR SUDDEN CHANGES IN VISIBILITY.  THE PATCHY
NATURE OF THE FOG WILL DROP VISIBILITIES QUICKLY IN A SHORT DISTANCE.
IN ADDITION...VISIBILITIES MAY BECOME SEVERELY RESTRICTED NEAR
RIVERS...LAKES...BRIDGES...LOW LYING AREAS...AND RIDGE TOPS.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 2 flood, 1 winter weather. Local standard time, as filed.

Flood, Grant

When
March 10, 1:45 AM CST to March 11, 10:45 AM CST
Where
Grant County, 0.14 mi ENE of Burton to 0.34 mi SSW of Burton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.721, -90.818

Runoff from snow melt and heavy rains pushed the Grant River out of its banks twice near Burton. The highest crest on the river was over two and a half feet above the flood stage at 20.73 feet.

Flood, Grant

When
March 10, 6:15 PM CST to March 11, 3:30 AM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from snow melt and heavy rains pushed the Platte River out of its banks near Rockville. The river crested almost a foot above the flood stage at 9.98 feet.

Winter Storm, Buffalo

When
March 10, 7:00 PM CST to March 11, 1:30 PM CST
Where
Buffalo forecast zone
Reported by
Public
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 6 inches of snow across the county. The highest reported total was 6.5 inches in Cochrane.

Winter Storm, Clark

When
March 10, 7:15 PM CST to March 11, 3:30 PM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 10 inches of snow across the county. The highest reported total was 10 inches in Longwood.

Winter Storm, Taylor

When
March 10, 7:15 PM CST to March 11, 3:30 PM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 8 inches in Medford.

Winter Storm, Trempealeau

When
March 10, 7:15 PM CST to March 11, 2:00 PM CST
Where
Trempealeau forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Public
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

One person was severely injured in a one car crash near Whitehall when the car lost control on snow and ice covered roads and rolled into a ditch. Volunteer and cooperative observers reported between 4 and 7 inches of snow across the county. The highest reported total was 7.5 inches In Osseo.

Winter Storm, Jackson

When
March 10, 7:30 PM CST to March 11, 3:30 PM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 6 inches of snow across the county. The highest reported total was 6 inches in Merrillan.

Winter Weather, Vernon

When
March 10, 8:15 PM CST to March 11, 4:15 AM CST
Where
Vernon forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

One person was killed in a one care accident when the driver lost control on a snow and ice covered road and the vehicle flipped over in a ditch and then hit a tree. Volunteer and cooperative observers reported 1 and 3 inches of snow across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Vernon2013-03-1156MaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438856, 438858, 438812, 438813, 438815, 438816, 438814, 438818.